Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 274, NWS Springfield, MO

July 10, 1998Christian County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 10, 1998, 11:54 PM CDT for Christian County, Greene County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1998, 11:54 PM CDT (04:54 UTC)
Expired
Jul 11, 1998, 1:00 AM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Christian County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 18 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1795 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.6
Supercell composite
18.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS1 KSGF 110455 RRA
SVRSGF
MOC043-077-209-110600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 PM CDT FRI JUL 10 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI
  GREENE COUNTY IN SOUTHWESTERN MISSOURI
  NORTHERN STONE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 100 AM CDT

* AT 1150 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF PENNIES.  THESE STORMS WERE LOCATED IN A LINE FROM 3 MILES
  NORTHWEST OF HALLTOWN OR 15 MILES NORTHEAST OF MOUNT VERNON TO NEAR
  AURORA AND WERE MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  BOIS DARC TO REPUBLIC TO BILLINGS BY 1210 AM
  WEST SPRINGFIELD TO BATTLEFIELD TO HURLEY BY 1220 AM


A SEVERE THUNDERSTORM WARNING MEANS THAT DAMAGING WINDS AND/OR LARGE
HAIL CAN BE EXPECTED.  SEEK SHELTER NOW AND REMAIN PROTECTED UNTIL THE
STORM HAS PASSED.

TAGGART/GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:15 PM CDT, 9 hours 39 minutes earlier.

Area forecast discussion, Jul 10, 2:15 PM CDT, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT FRI JUL 10 1998

GOOD RAIN MAKER ACROSS CNTRL SECTIONS OF MO TDA WITH REMNANTS OF KS
MCS FROM LAST NIGHT.  OUTFLOW BOUNDARY HAS PUSHED THROUGH S MO AND
HAS HELPED REGENERATE TSRA ACROSS S CNTRL MO AND INTO N AR.  LOOK AT
REGIONAL RADAR LOOP SHOWS TSRA BEGINNING TO DEVELOP ALONG FRONTAL
BOUNDARY IN SW/S CNTRL KS ATTM.

MAIN FOCUS WILL BE WITH POPS DURING THE PD AS ANOTHER MCS IS EXPECTED
TO DEVELOP ACROSS KS TONIGHT AND PROPAGATE INTO SW MO OVERNIGHT INTO
SATURDAY MORNING.

UPR LVL ANALYSIS FROM 12Z SHOWS RIDGE AS THE DOMINANT FEATURE ACROSS
THE NATIONS MIDSECTION WITH A TROF OUT E AND ANOTHER OFF THE W COAST.
 MODELS HAVE MID LEVEL SHRTWV CAUGHT IN THE RIDGE ACROSS THE CNTRL
PLAINS AND BRING INTO MO ON SAT EVE.  WITH FRONTAL BOUNDARY AND
OUTFLOW BOUNDARIES FROM EXPECTED MCS TONIGHT...LOOKS LIKE POPS A GOOD
BET FOR SAT/SAT NIGHT AS WELL.

TEMPS LOOK TO BE TRICKY AS MCS WILL LIKELY PLAY HAVOC.  WILL KNOCK
OFF A FEW DEGREES FROM SAT MOS NUMBERS.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION ONLY)

SGF/JLN...BECOMING CLOUDY WITH A 50 PERCENT CHANCE OF THUNDERSTORMS.
LOW AROUND 70.  LIGHT SOUTHEAST WIND.
UNO...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF THUNDERSTORMS.
LOW AROUND 70.  LIGHT SOUTHEAST WIND.
VIH/AIZ...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF THUNDERSTORMS.
LOW 65 TO 70.  LIGHT NORTHEAST WIND.

CCF
SGF TC 070/085 0V70/086 070 05555
JLN TC 070/086 071/088 071 05565

LINDENBERG

In the hours before

Special weather statement, Jul 10, 8:58 PM CDT, 2 hours 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
858 PM CDT FRI JUL 10 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS COUNTIES OF
BOURBON...CHEROKEE AND CRAWFORD EXPIRED AT 9 PM...

AT 9 PM...AN AREA OF STRONG THUNDERSTORMS CONTINUES TO MOVE THROUGH
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THE LEADING EDGE WAS FROM
JOPLIN EXTENDING NORTHEAST TO GREENFIELD AND OSCEOLA. WIND GUSTS UP
TO 50 MPH HAVE BEEN REPORTED WITH THE THUNDERSTORMS AS THEY MOVE TO
THE EAST SOUTHEAST AT 30 MPH. ALONG WITH THE STRONG WINDS...RAINFALL
RATES UP TO TWO INCHES PER HOUR ARE POSSIBLE ALONG WITH SOME MINOR
STREET FLOODING.

COMMUNITIES AROUND MT VERNON/SPRINGFIELD/BOLIVAR/BUFFALO AND
HERMITAGE CAN EXPECT THE THUNDERSTORMS TO MOVE INTO THE AREA BETWEEN
10 AND 11 PM.

TAGGART
Special weather statement, Jul 10, 8:58 PM CDT, 2 hours 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
858 PM CDT FRI JUL 10 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS COUNTIES OF
BOURBON...CHEROKEE AND CRAWFORD EXPIRED AT 9 PM...

AT 9 PM...AN AREA OF STRONG THUNDERSTORMS CONTINUES TO MOVE THROUGH
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THE LEADING EDGE WAS FROM
JOPLIN EXTENDING NORTHEAST TO GREENFIELD AND OSCEOLA. WIND GUSTS UP
TO 50 MPH HAVE BEEN REPORTED WITH THE THUNDERSTORMS AS THEY MOVE TO
THE EAST SOUTHEAST AT 30 MPH. ALONG WITH THE STRONG WINDS...RAINFALL
RATES UP TO TWO INCHES PER HOUR ARE POSSIBLE ALONG WITH SOME MINOR
STREET FLOODING.

COMMUNITIES AROUND MT VERNON/SPRINGFIELD/BOLIVAR/BUFFALO AND
HERMITAGE CAN EXPECT THE THUNDERSTORMS TO MOVE INTO THE AREA BETWEEN
10 AND 11 PM.

TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:49 PM CDTSevere Thunderstorm WarningSGFDallas, Polk51 min
Jul 10, 10:54 PM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper66 min
Jul 10, 11:12 PM CDTSevere Thunderstorm WarningSGFLawrence63 min
Jul 10, 11:54 PM CDTSevere Thunderstorm WarningSGFStone66 min
Jul 10, 11:59 PM CDTSevere Thunderstorm WarningSGFBarry36 min
Jul 11, 12:15 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan4 hr
Jul 11, 12:15 AM CDTFlash Flood WarningSGFLaclede, Pulaski, Texas4 hr
Jul 11, 12:15 AM CDTFlash Flood WarningSGFMiller4 hr
Jul 11, 6:34 AM CDTFlash Flood WarningSGFBarry, Lawrence, Stone4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.